Alert archive / Arizona / Special Weather Statements in 2017

Special Weather Statement, NWS Tucson, AZ

August 9, 2017Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 9, 2017, 2:02 PM MST for Santa Cruz County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 2:02 PM MST (21:02 UTC)
Expired
Aug 9, 2017, 2:30 PM MST
In force
28 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS85 KTWC 092102
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
202 PM MST WED AUG 9 2017
 
AZZ503-513-092130-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
202 PM MST WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 230 PM MST...

At 201 PM MST, Doppler radar was tracking a strong thunderstorm 11 
miles east of Nogales. This storm was moving slowly to the 
northwest.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kino Springs, Patagonia Lake and areas just east of Nogales. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3134 11093 3153 11086 3147 11068 3140 11060
      3133 11063 3133 11090
TIME...MOT...LOC 2101Z 201DEG 1KT 3137 11074 

$$

Cerniglia

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 9, 8:50 AM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 8:50 AM MST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
850 AM MST Wed Aug 9 2017

.SYNOPSIS...Moisture will begin to move back into southeast
Arizona today, bringing an end to the break in the monsoon. Storms
will be most likely south and east of Tucson this afternoon, but
storm chances will spread across most of the area over the next
few days. The weekend is shaping up to be a busy period for
showers and thunderstorms.

&&

.DISCUSSION...Precipitable water up to 1.14 inches on the 12Z KTWC
sounding this morning. Satellite estimates generally in the 1.2
inches range across SE AZ, with 1.5+ inches pushing northward into
northern Sonora. Busiest areas should be near the border with
mainly mountain storms further north. As far as our part of the
state, Santa Cruz county is a focus with best dynamics and
moisture couplet this afternoon as a weak impulse continues to
push northward from central Sonora.

Otherwise, the moisture trends are going as expected as we ramp up
to another busy part of the monsoon.

&&

.AVIATION...Mostly clear this morning, then increasing clouds
after 09/18z with isolated to scattered -TSRA developing mainly
south and east of KTUS. Storms most likely near KOLS. Partial
clearing with diminished storm chances overnight. Strong gusty
outflows possible with storms, otherwise surface winds generally
less than 12kts with normal diurnal trends.

&&

.FIRE WEATHER...Monsoonal moisture will return to southeast
Arizona over the next few days. Isolated to scattered thunderstorms
are expected today. Thunderstorm coverage will then increase from
east to west Thursday through Saturday, with scattered showers and
thunderstorms across much of southeast Arizona. Outside of any
strong thunderstorm outflows, 20-foot winds will mainly be less than
15 mph.

&&

.PREV DISCUSSION...Impressive Sonora MX thunderstorm complex from
late last night has sent mainly high level clouds across portions
of SE AZ this morning. At the surface, dewpoints were mostly in
the 40s and 50s with a few spots in the lower 60s. A few showers
developed this morning along AZ/NM border south of Duncan and also
across SW NM. PW values this morning are up and ranged from 0.50"
across the Whites to 1.2" along the International border with
much higher values residing across Sonora MX. Thunderstorms return
to the area later today with the mountains getting into the
action first. Latest model guidance indicating that the best
chances from storms later today into tonight will be along the
International border with emphasis on Santa Cruz county. Looking
back at satellite data since Sunday, thunderstorm complexes have
been working their way north each day and based on distances
between days, the border looks like the prime spot later today.
With that in mind, went ahead and up PoPs/QPF especially in Santa
Cruz county.

Areal coverage of afternoon and evening thunderstorms will continue
to increase Thursday and Friday under moist southeasterly flow aloft.
The weekend still looking rather active.

Several degrees warmer today versus Tuesday with above normal high
temperatures continuing into Friday then highs fall back to normal
over the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 9, 2:02 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
202 PM MST WED AUG 9 2017

AZZ503-513-092130-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
202 PM MST WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 230 PM MST...

At 201 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of Nogales. This storm was moving slowly to the
northwest.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kino Springs, Patagonia Lake and areas just east of Nogales.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3134 11093 3153 11086 3147 11068 3140 11060
      3133 11063 3133 11090
TIME...MOT...LOC 2101Z 201DEG 1KT 3137 11074

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:53 PM MSTSevere Thunderstorm WarningTWCSanta Cruz37 min
Aug 9, 2:59 PM MSTAreal Flood AdvisoryTWCSanta Cruz4 hr
Aug 9, 3:10 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Aug 9, 3:56 PM MSTSpecial Weather StatementTWCCochise49 min
Aug 9, 4:34 PM MSTAreal Flood AdvisoryTWCCochise86 min

Nearby

Special Weather Statements in Arizona, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.